Kentucky, 2011

Flooding in Kentucky, March 1 to 25, 2011

March 1 to 25, 2011 · NWS PAH · 2 events in 2 counties and zones

Moderate flooding occurred along the Green River. Lowland fields and woodlands near the river were flooded.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Moderate flooding occurred along the Green River. Lowland fields and woodlands near the river were flooded. Thousands of acres were flooded in the Rumsey, Island, and Jewel City areas of Mclean County. Spring planting was not yet underway, so crop|losses were negligible. The flooding was due to a prolonged active weather pattern that carried over from February.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 28, 7:23 PM CST, 4 hours 37 minutes earlier.

Area forecast discussion, Feb 28, 7:23 PM CST, 4 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
723 PM CST MON FEB 28 2011

.UPDATE...
UPDATED AVIATION PORTION.  NO CHANGES TO DISCUSSION SECTION.

&&

.DISCUSSION...
SKIES SHOULD BE MOSTLY CLEAR BY SUNSET...AS THE MAIN CLEARING LINE
CONTINUES TO MAKE PROGRESS SWD. WNWRLY MID LEVEL FLOW WILL
PREVAIL FOR MOST OF THE WEEK...WITH HIGH SFC PRESSURE AND LIGHT
WINDS. WINDS MAY SUBSIDE ENOUGH FOR SOME POST-RAINFALL LIGHT FOG
AROUND SUNRISE TUE. A SLOW WARMING TREND WILL COMMENCE FAIRLY
QUICKLY...WITH PLENTY OF SUNSHINE AVAILABLE THROUGH WED...WITH
SOME INCREASE AFTERWARD.

SFC HIGH PRESSURE WILL BE MOVING OFF TO THE EASTERN SEABOARD BY
THU...THUS ALLOWING SLY WINDS AND WARMING TEMPERATURE TREND TO
CONTINUE. WITH NEARLY ZONAL FLOW ALOFT AND LITTLE OR NO LOW LEVEL
LIFTING MECHANISM...IT SHOULD BE A BREEZY AND WARM AFTERNOON
THU...WITH MANY AREAS REACHING THE MID 60S. MID LVL FLOW WILL
BEGIN TO TURN A BIT MORE SWRLY FRI AS A SFC FRONT TAKES SHAPE JUST
NORTH OF THE FORECAST AREA. WILL CONTINUE UNSEASONABLY WARM...THO
THERE MAY BE MORE IN THE WAY OF CLOUDS AND A FEW SCT SHOWERS
AROUND THE AREA.

AT THIS TIME...IT APPEARS THAT MOST OF THE MORE SIGNIFICANT SHOWERS
AND THUNDERSTORMS WILL LIKELY HOLD OFF UNTIL LATER FRIDAY NIGHT/SAT
AS A FAIRLY STRONG H50 SHORT WAVE EJECTS EAST INTO THE MID MS RIVER
VALLEY AND SFC LOW STRENGTHENS OVER MO AND LIFTS NE INTO CENTRAL OR
NORTHERN IL BY AROUND SUNRISE SAT. DEGREE OF INSTABILITY MAY BE A
LIMITING FACTOR CONCERNING THE PROBABILITY OF EXTENSIVE SEVERE STORM
DEVELOPMENT...BUT STRONG WIND FIELDS ALOFT WOULD BE SUPPORTIVE OF
SOME ROTATING UPDRAFTS. THUS...THE POTENTIAL FOR ANOTHER SEVERE
WEATHER EPISODE WITH LOCALLY HEAVY RAINFALL WILL NEED TO BE
MONITORED AS THE WEEK PROGRESSES.

&&

.AVIATION...
CLEAR SKIES EXPECTED OVERNIGHT AS NORTHWEST TO NORTH WINDS GRADUALLY
TAPER OFF AND BECOME EAST.  AS WINDS BECOME FAIRLY LIGHT AFTER
08Z...MVFR FOG WILL BE POSSIBLE THROUGH 13Z.  AFTER 13Z...SKIES WILL
REMAIN CLEAR AS SOUTHEAST WINDS INCREASE TO AROUND 5 KTS.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
Hazardous weather outlook, Feb 28, 5:50 PM CST, 6 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
550 PM CST MON FEB 28 2011

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-011100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
550 PM CST MON FEB 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TONIGHT

MINOR TO MODERATE FLOODING WILL OCCUR ON MANY AREA
RIVERS...INCLUDING THE THE OHIO AND MISSISSIPPI RIVERS. PLEASE
REFER TO THE RIVER FLOOD WARNINGS AND STATEMENTS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

LOW PRESSURE LIFTING NORTHEAST INTO THE MID MISSISSIPPI RIVER
VALLEY WILL BRING ANOTHER CHANCE OF THUNDERSTORMS TO THE ENTIRE
QUAD STATE REGION LATER FRIDAY NIGHT INTO SATURDAY. SEVERE
THUNDERSTORMS CANNOT BE RULED OUT. AT THIS TIME...THE HIGHEST
CHANCE FOR THUNDERSTORMS WILL BE FRIDAY NIGHT WEST OF THE
MISSISSIPPI RIVER...AND ON SATURDAY EAST OF THE MISSISSIPPI RIVER.

IN ADDITION...MINOR TO MODERATE FLOODING WILL CONTINUE ON MANY
AREA RIVERS...INCLUDING THE THE OHIO AND MISSISSIPPI RIVERS.
PLEASE REFER TO THE RIVER FLOOD WARNINGS AND STATEMENTS FOR
DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MONITOR THE FORECAST FOR FRIDAY NIGHT AND SATURDAY.

DRS/GM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, McLean

When
March 1, 12:00 AM CST to March 22, 7:00 PM CST
Where
McLean County, Calhoun to 0.37 mi WNW of Rumsey
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.530, -87.270

Flood, Muhlenberg

When
March 1, 12:00 AM CST to March 25, 7:00 PM CST
Where
Muhlenberg County, Paradise to 0.41 mi NNW of Paradise
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.270, -86.980

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2011Every state in 2011This day in weather historyWarnings in Kentucky, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 288214, 288216.